Hail, Madison
- When
- June 15, 3:09 PM CST
- Where
- Madison County, 2.76 mi N of Lily Flag
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.690, -86.570
Pea to quarter size hail reported south of Huntsville, report relayed via Social Media.
Two clusters of strong to severe thunderstorms moved west out of Georgia into Alabama, including north Alabama, during the afternoon and evening hours. The thunderstorms were strong enough to knock down trees in Madison County during the afternoon and Marshall County during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Two clusters of strong to severe thunderstorms moved west out of Georgia into Alabama, including north Alabama, during the afternoon and evening hours. The thunderstorms were strong enough to knock down trees in Madison County during the afternoon and Marshall County during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 1:23 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 223 PM CDT Wed Jun 15 2022 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (This Afternoon through Tonight) Issued at 223 PM CDT Wed Jun 15 2022 Another hot and humid afternoon across the Tennessee Valley with 19z temperatures in the mid 90s in most locations. Combined with the higher relative humidity values, heat indices have climbed into the 105 to 110 degree range. A scattered Cu field has developed across the area this afternoon, but they have not shown much vertical depth yet. While a rogue shower or storm can't be ruled out in next couple of hours, think subsidence will generally win out. We'll have to watch for the development of convection very late this afternoon into this evening across west central Georgia and drifting eastward into portions of east central Alabama around 00z along a remnant outflow boundary. Some of the latest CAMs push this activity into portions of DeKalb, Marshall, and Jackson counties between 00-03z. Localized damaging winds and heavy downpours will be the main threat with this activity, but steep lapse rates will make marginally severe hail possible as well with the strongest cells. This activity will quickly wane after 03z as the atmosphere stabilizes and as a result most locations across our area will remain rain-free once again overnight. It will once again be a very warm, muggy night as low temperatures bottom out in the low to mid 70s. && .SHORT TERM... (Thursday through Sunday) Issued at 223 PM CDT Wed Jun 15 2022 We'll be primed for more hot/humid days on Thursday and Friday underneath an amplifying ridge of high pressure across the Deep South. With thickness values and 850 mb temperatures progged to increase slightly, an uptick in our temperatures can also be expected, especially Thursday, across the entire area. Highs in the mid to upper 90s will be common. A few sites will attempt to make a run at the 100 degree mark, depending on cloud cover both days. A few isolated showers or storms will be possible on Thursday, but overall think the strong subsidence from the ridge will keep chances suppressed. Slightly better rain chances may exist late Friday afternoon and evening as a weak shortwave traverses the area, potentially bringing a round of widely scattered showers and storms to part of the area. However, the best forcing will be displaced north and east of the area, but with high CAPE values and steep low-level lapse rates gusty winds and hail may be possible with the strongest activity. A drier air mass will filter into the area in wake of this feature, giving us a reprieve from the higher humidity as the center of the ridge briefly shifts back into TX/OK. However, our temperatures won't drop off a whole lot as highs will peak in the low to mid 90s both days. It will more noticeable in the evenings and overnight with more comfortable low temperatures. && .LONG TERM... (Monday through Wednesday) Issued at 223 PM CDT Wed Jun 15 2022 The aforementioned ridge of high pressure will then build back into the Tennessee Valley during the early to middle parts of next week. Expect continued hot and dry weather to continue as high temperatures will return to the 95 to 100 degree range each day. In fact, MSL or HSV may hit 100 degrees at least one of these days, which would mark the first time since 2019 this has occurred. One important note will be the drier air mass which will limit heat indices from getting too out of hand. Additional Heat Advisories may be needed next week due to the hot air temperatures, but heat indices may not climb much above 105 degrees. && .AVIATION... (18Z TAFS) Issued at 1141 AM CDT Wed Jun 15 2022 VFR conditions will prevail at each terminal through the period with light winds and a partly cloudy sky (with ceilings around 4 kft). && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 7 PM CDT Thursday for ALZ001>010-016. TN...Heat Advisory until 7 PM CDT Thursday for TNZ076-096-097. && NEAR TERM...AMP.24 SHORT TERM....AMP.24 LONG TERM....AMP.24 AVIATION...AMP.24
Hazardous Weather Outlook National Weather Service Huntsville AL 231 PM CDT Wed Jun 15 2022 ALZ001>010-016-TNZ076-096-097-161045- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 231 PM CDT Wed Jun 15 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon through Tonight... Afternoon heat indices will peak in the 105 to 110 degree range this afternoon. A Heat Advisory remains in effect. Isolated thunderstorms are also possible this afternoon, as an upper disturbance moves across the region. A few of these storms will be capable of strong gusty winds, small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Afternoon heat indices will peak in the 105 to 110 degree range Thursday and Friday. A Heat Advisory remains in effect. Isolated mainly afternoon thunderstorms are also possible Thursday and Friday, as a weak frontal boundary approaches from the north. A few of these storms may produce gusty winds, small hail and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Huntsville AL
323 PM CDT Wed Jun 15 2022
ALZ005-006-152115-
Madison AL-Limestone AL-
323 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of west central Madison
and east central Limestone Counties through 415 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, drifting southeastward at 5 to 10 mph.
HAZARD...Wind gusts of 30 to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Huntsville, Madison, Athens, Huntsville International
Airport, Harvest, French Mill and Capshaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3474 8693 3487 8680 3478 8665 3464 8678
TIME...MOT...LOC 2023Z 304DEG 11KT 3475 8678
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
70/DDSpecial Weather Statement
National Weather Service Huntsville AL
354 PM CDT Wed Jun 15 2022
ALZ005-006-TNZ096-152130-
Madison AL-Limestone AL-Lincoln TN-
354 PM CDT Wed Jun 15 2022
...A cluster of strong thunderstorms will impact portions of western
Madison, northeastern Limestone and southwestern Lincoln Counties
through 430 PM CDT...
At 353 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over southeastern Huntsville, moving northwest at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Redstone Arsenal,
Meridianville, Hazel Green, Ardmore, Marshall Space Flight Center and
Harvest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3465 8643 3458 8663 3493 8718 3500 8704
3499 8684 3510 8683 3519 8665
TIME...MOT...LOC 2053Z 154DEG 11KT 3469 8657
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWThe Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Pea to quarter size hail reported south of Huntsville, report relayed via Social Media.
A tree and power lines were knocked down near Huntsville Hospital. Time estimated by radar.
A tree was knocked down at the intersection of Carl T. Jones and Garth Roads. Time estimated by radar.
Dime to quarter size hail was reported on Charlotte Drive in south Huntsville. The report was relayed via Social Media.
Two pecan trees were uprooted in the Boaz area. Time estimated by radar.
Multiple trees were knocked down in Arab area. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033938, 1027818, 1027820, 1033939, 1027821, 1027822.